Ice Storm, Northern Cass
- When
- January 10, 9:00 PM CST to January 11, 11:30 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
An ice storm affected parts of central and north central Minnesota Thursday (1/10) evening into midday Friday (1/11). Freezing rain and sleet began to move into the forecast area mid Thursday evening and spread over the entire forecast area by midnight.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An ice storm affected parts of central and north central Minnesota Thursday (1/10) evening into midday Friday (1/11). Freezing rain and sleet began to move into the forecast area mid Thursday evening and spread over the entire forecast area by midnight. The roads became very slippery, and numerous schools canceled classes on Friday. There was a report of 0.20 inches of ice accumulation in 2 hours near McGregor. The worst hit areas were from Little Fork through Bigfork to Pine River, which is where there was a about a quarter inch of ice accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 10, 8:49 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
849 PM CST THU JAN 10 2013
.UPDATE...
SPOTTERS HAVE RECENTLY REPORTED MORE FREEZING RAIN...WITH SLICK
ROADS IN SEVERAL SPOTS. FREEZING RAIN HAS BEEN REPORTED FROM FIFTY
LAKES IN OUR SOUTHWEST CWA...TO THE DULUTH AREA AND IS ALSO LIKELY
OCCURRING OVER NORTHWEST WISCONSIN. SURFACE TEMPERATURES IN MOST
AREAS REMAINED ABOVE FREEZING...BUT WITH THE FROZEN GROUND...ICING
WAS OCCURRING. WE'VE ALSO HAD SEVERAL REPORTS OF SLEET. WE UPDATED
GRIDS TO ACCOUNT FOR THE FAST MOVEMENT OF THE PRECIP SHIELD AND
ADDED FOG OVERNIGHT.
DOING A SIMPLE TRACK ON THE BACK EDGE OF THE MAIN PRECIP
AREA...IT SUGGESTS IT WILL REACH OUR SOUTHERN BORDER AROUND
04Z...THE TWIN PORTS AROUND 06Z AND THE BORDER REGION AROUND 08Z.
THESE ARE ROUGH ESTIMATES...AND HAVE SUPPORT FROM THE LATEST NAM.
HOWEVER...WE MAY SEE DRIZZLE/FREEZING DRIZZLE DEVELOP BEHIND THE
MAIN AREA OF PRECIP. WE KEPT POPS RATHER HIGH AFTER 06Z IN THE
SOUTH...AND MAY ADJUST WITH LATER UPDATES.
&&
.PREV DISCUSSION... /ISSUED 720 PM CST THU JAN 10 2013/
UPDATE...
RAIN WAS QUICKLY MOVING INTO THE NORTHLAND EVENING...REACHING AS
FAR NORTH AS DULUTH. WE'VE UPDATED POPS SOME...AND MAY NEED TO DO
SO AGAIN. SURFACE TEMPERATURES REMAINED ABOVE FREEZING FOR MOST
AREAS...BUT WERE FALLING AS THE RAIN STARTED. KHZX AND KRZN WERE
BOTH SITTING AT 34F OVER 27F...AND KJMR WAS AT 32F OVER 27F. WE
DON'T PLAN ON MAKING ANY CHANGES TO THE FREEZING RAIN ADVISORY AT
THIS TIME. STILL PLENTY OF TIME FOR TEMPERATURES TO COOL...AND
LOOKING AT RWIS...SOME ROAD TEMPERATURES WERE DOWN TO 34F WITH
SUBSURFACE READINGS BELOW FREEZING. WE DID ADD SOME FOG TO THE
OVERNIGHT GRIDS AS WE ADD MOISTURE FROM MELTING SNOW AND RAIN...WE
SHOULD SEE SOME DEVELOP.
THE RAIN MAY DIMINISH EARLIER THAN WE SUGGEST IN THE GRIDS OVER
SOUTHERN AREAS LATER TONIGHT...BUT DRIZZLE/FREEZING DRIZZLE WILL REMAIN A
THREAT SO WE DID NOT MAKE ANY SIGNIFICANT CHANGES THERE AT THIS TIME.
PREV DISCUSSION... /ISSUED 544 PM CST THU JAN 10 2013/
FREEZING RAIN DEVELOPING TONIGHT...
HEAVY SNOW POSSIBLE LATE FRIDAY NIGHT OVER NORTHWEST PART OF
REGION...
AVIATION...00Z TAFS
LARGE AREA OF RAIN WAS MOVING NORTH THROUGH CENTRAL AND SOUTHERN
PORTIONS OF WISCONSIN AND MINNESOTA EARLY THIS EVENING...AND WILL
CONTINUE TO MOVE OVER THE NORTHLAND. SURFACE TEMPERATURES REMAINED
ABOVE FREEZING OVER MOST AREAS AND PRECIPITATION TYPE WILL BE AN
ISSUE THROUGH MUCH OF THE TAF PERIOD. WE DO EXPECT SOME
SUBSTANTIAL COOLING AS THE RAIN COMMENCES DUE TO DEWPOINTS IN THE
MID TEENS TO LOWER TWENTIES. NORTHERN AREAS INCLUDING
KDLH/KHIB/KINL...WILL HAVE A BETTER CHANCE AT SEEING FREEZING RAIN
THAN KBRD/KHYR. THERE MAY BE SOME SLEET THAT OCCURS AS WELL AND WE
CAN UPDATE AFFECTED AREAS ONCE THAT BECOMES MORE CLEAR.
CEILINGS WILL DROP TO IFR OR LIFR AS THE NIGHT PROGRESSES...AND
VSBYS WILL BE DROPPING AS WELL...ESPECIALLY ON FRIDAY.
PREV DISCUSSION... /ISSUED 525 PM CST THU JAN 10 2013/
SHORT TERM...THROUGH FRIDAY NIGHT.
CURRENT...STRONG WARM ADVECTION REGIME CONTINUES AS
RETURN FLOW IS STRENGTHENED BY INCREASING PGF BETWEEN OHIO VALLY SFC
HIGH AND WRN HIGH PLAINS CYCLOGENESIS. ALOFT...LARGE AMPLITUDE
TROUGH IS DEEPENING ALONG WEST COAST. WITHIN THE FORWARD FLANK OF
THE UPPER TROUGH...AN EJECTING SHORTWAVE TROF IS MOVING ACROSS NRN
TEXAS. A PLUME OF MOISTURE IS RACING NORTH INTO ERN NEB/WRN IA
WHERE PRECIP IS OCCURRING. THIS MATCHES GENERAL MULTI MODEL QPF AT
THIS TIME. TEMPS HAVE SOARED INTO THE MID TO UPPER 40S OVER THE NWRN
CWA WITH MID/UPPER 30S ELSEWHERE. HIGH CLOUDS ARE MAKING THEIR WAY
INTO SRN CWA AS UPPER RIDGE AXIS SHIFTS EAST.
TONIGHT...RAPID INFLUX OF MOISTURE IS FORECAST BY THE MAJORITY OF
MDLS OVERNIGHT. AFTER A WARM DAY...CLOUD CANOPY WILL TRAP HEAT WHICH
WILL HELP MITIGATE EXCESSIVE ICING TO SOME DEGREE. AIR REMAINS DRY
NEAR SFC SO EVAPO COOLING WILL OCCUR. INITIAL PRECIP BEGINS AS RAIN
IN MOST AREAS THEN TEMPS WILL FALL TO FREEZING OR SLIGHTLY BELOW
LATER IN THE EVENING. UNTREATED ROADS/SIDEWALKS AND ELEVATED
SURFACES WILL BE MOST PRONE TO ICING. AVG QPF OVERNIGHT RANGES FROM
2 TO .4 INCHES. INITIAL LIQUID PTYPE REDUCES AMOUNT THAT MAY
ACTUALLY CONTRIBUTE TO ICING ISSUES. PLAN ON LEAVING FZRA ADVISORY
AS IT STANDS BUT SUSPECT WE MAY ESCAPE SERIOUS ISSUES FOR THE MOST
PART. EXCEPTION WILL BE NORTH AND WEST OF TWIN PORTS WHERE SOME
HIGHER QPF AND SLIGHTLY LOWER TEMPS MAY CREATE MORE SIGNIFICANT
ISSUES.
TOMORROW...ALL MDLS DEPICT A SIMILAR SCENARIO WHEREBY SFC LOW TRACKS
FROM SOUTHERN PLAINS INTO ECNTRL SODAK BY 00Z SAT. THIS PUTS CWA
WITHIN THE EFFECTS OF THE WARM SECTOR. CURRENT FCST USES THIS IDEA
AND SHIFTS FZRA POTENTIAL WESTWARD INTO WRN MN ZONES BY LATE
MORNING. SNOW POTENTIAL WILL BE CONFINED TO NWRN CORNER OF KOOCH
AND CONFIDENCE IS NOT HIGH ON THAT ACCOUNT. ERN TWO THIRDS OF CWA
WILL BE SUBJECTED TO INCREASING POTENTIAL FOR DRIZZLE AND FOG WITH
HIGHER DEWPOINTS ADVECTING NORTH ACROSS SNOW COVER. MAY EVENTUALLY
NEED A DENSE FOG ADVISORY FOR PARTS OF THE CWA. THE DENSE FOG MAY BE
WIDESPREAD AND CONTINUE INTO EVENING.
TOMORROW NIGHT...BIG CHANGES THIS PERIOD AS ATMOSPHERIC COLUMN
COOLS/SATURATES IN ADVANCE OF UPPER TROUGH/CLOSED LOW IN THE
EVENING. AN AREA OF MODERATE TO OCCASIONALLY HEAVY SNOW IS EXPECTED
TO DEVELOP IN THE FAR NWRN CWA AS A WELL DEFINED/VIGOROUS
DEFORMATION ZONE STRENGTHENS. AFTER MIDNIGHT PROGRESSION OF SFC
LOW/UPPER TROF AND SFC FRONT WILL SWEEP COLD AIR INTO THE MN CWA
BY 12Z SAT. SNOW WILL OCCUR AS FAR EAST AS WRN WISC ZONES BY EARLY
SATURDAY. MAJORITY OF ACCUMULATION WILL BE FOCUSED OVER MN ZONES.
WE MAY NEED A WINTER WEATHER ADVISORY OR WARNING ACROSS
NWRN CWA FRIDAY NIGHT INTO SATURDAY HOWEVER WOULD PREFER TO LET
THE FZRA ADVISORY PLAY OUT BEFORE COMPLICATING FORECAST WITH
ADDITIONAL HEADLINES.
LONG TERM...SATURDAY THROUGH THURSDAY.
THE EXTENDED FORECAST WILL START UNSETTLED WITH A LOW PRESSURE
SYSTEM CENTERED OVER THE UPPER MIDWEST ON SATURDAY. LIQUID/FREEZING
PRECIPITATION EXPECTED ACROSS THE FCST AREA THROUGH FRIDAY WILL
QUICKLY CHANGE OVER TO SNOW AS COLDER AIR WRAPS INTO THE LOW
PRESSURE SYSTEM FRIDAY NIGHT INTO SATURDAY. SNOW ACCUMULATION IS
EXPECTED ACROSS OUR NWRN ZONES WHERE ADVISORY TO WARNING CRITERIA
SNOWFALL IS POSSIBLE. THE LOW WILL QUICKLY DEPART BY SATURDAY
EVENING WHILE AS A ARCTIC HIGH PRESSURE SYSTEM BUILDS IN OVER THE
REGION FROM CANADA. THIS RIDGE WILL BRING MUCH COLDER AIR TO THE
NORTHLAND FOR THE REST OF THE WEEKEND INTO MOST OF NEXT WEEK.
CONDITIONS WILL BE MAINLY DRY EXCEPT FOR THE CHANCE OF LAKE EFFECT
SNOW ALONG THE SOUTHSHORE.
&&
.POINT TEMPS/POPS...
DLH 32 37 21 23 / 90 40 60 40
INL 32 32 7 9 / 80 70 100 60
BRD 32 35 14 16 / 90 40 60 40
HYR 34 39 26 28 / 100 40 40 30
ASX 35 39 28 30 / 90 40 40 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FREEZING RAIN ADVISORY UNTIL NOON CST FRIDAY FOR MNZ010>012-
018>021-025-026-033>038.
WI...FREEZING RAIN ADVISORY UNTIL NOON CST FRIDAY FOR WIZ001>004-
006>009.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CST THIS EVENING FOR LSZ140-141.
&&
SHORT TERM...MELDEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 331 PM CST THU JAN 10 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 331 PM CST THU JAN 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT FREEZING RAIN IS EXPECTED TO DEVELOP ACROSS THE NORTHLAND THIS EVENING...AND CONTINUE INTO FRIDAY MORNING. ICE ACCUMULATIONS WILL VARY FROM LESS THAN A TENTH OF AN INCH OVER NORTHWESTERN WISCONSIN..TO LESS THAN A QUARTER INCH OVER NORTHEAST MINNESOTA. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FREEZING RAIN WILL CONTINUE INTO FRIDAY MORNING BEFORE TAPERING TO DRIZZLE AND FOG NEAR THE TWIN PORTS AND NORTHWEST WISCONSIN. ADDITIONAL ICING MAY CONTINUE NORTH AND WEST OF THE TWIN PORTS. FOG MAY BECOME WIDESPREAD AND MORE DENSE FRIDAY OVER THE TWIN PORTS AND NORTHWEST WISCONSIN AS WARMER MOIST AIR MOVES OVER THE SNOW COVERED GROUND. SNOW WILL DEVELOP ACROSS THE FAR NORTHWESTERN PART OF THE REGION LATE FRIDAY EVENING. SNOW MAY BE HEAVY AT TIMES. AS MUCH COLDER AIR SWEEPS ACROSS THE REGION FRIDAY NIGHT...SNOW IS EXPECTED TO SPREAD INTO THE TWIN PORTS BY SATURDAY MORNING. ACCUMULATIONS MAY BE SIGNIFICANT NEAR THE BORDERLAND BY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE REMINDED TO REPORT THEIR SNOWFALL AMOUNTS OR ANY ICING CONDITIONS TO THE NATIONAL WEATHER SERVICE IN DULUTH. LSZ121-140>148-111130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 331 PM CST THU JAN 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING ALONG PARTS OF THE NORTH SHORE OF LAKE SUPERIOR. PLEASE REFER TO THE LATEST MARINE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY MAY BE NEEDED FOR STRONG SOUTHWEST WINDS ON SATURDAY. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
814 PM CST THU JAN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FREEZING RAIN MOOSE LAKE 46.45N 92.77W
01/10/2013 U0.00 INCH CARLTON MN TRAINED SPOTTER
GLAZE FORMING ON ALL SURFACES
0805 PM FREEZING RAIN FIFTY LAKES 46.75N 94.10W
01/10/2013 U0.00 INCH CROW WING MN TRAINED SPOTTER
OBSERVER REPORTS COUNTY RD 6 AND COUNTY RD 1 ARE BECOMING
GLAZED AND SLIPPERY.
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
831 PM CST THU JAN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FREEZING RAIN 7 N MCGREGOR 46.71N 93.31W
01/10/2013 U0.00 INCH AITKIN MN COCORAHS
MODERATE RAIN. ALL GROUND SURFACES EXTREMLY SLIPPERY WITH
WET ICE.
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
835 PM CST THU JAN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FREEZING RAIN 7 N MCGREGOR 46.71N 93.31W
01/10/2013 M0.10 INCH AITKIN MN COCORAHS
MODERATE RAIN. ALL GROUND SURFACES EXTREMLY SLIPPERY WITH
WET ICE.
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
850 PM CST THU JAN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM FREEZING RAIN 4 SW COTTON 47.13N 92.51W
01/10/2013 U0.00 INCH ST. LOUIS MN TRAINED SPOTTER
OBSERVER REPORTS SIDEWALKS GLARE ICE. SNOW PACKED ROADS
ARE ICY AND THE PASSING LANE ON HWY 53 BECOMING SLIPPERY.
&&
SGOHDEThe national radar mosaic for the moment the first event began.
5 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425744, 425745, 425746, 425743, 425742.